Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 109, NWS Austin/San Antonio, TX

June 8, 2004Lee County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 8, 2004, 10:00 AM CDT for Lee County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 10:00 AM CDT (15:00 UTC)
Expired
Jun 8, 2004, 1:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lee County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 081501
FFWSAT
TXC287-081800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1000 AM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LEE

* UNTIL 100 PM CDT

* AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOOD PRODUCING THUNDERSTORMS MOVING NORTH AROUND 20 MPH INTO 
THE COUNTY. RAINFALL RATES OF UP TO 2 INCH PER HOUR WERE INDICATED.  

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3018 9704 2999 9700 3040 9680 3042 9718

$$
3 follow-up statements
000 
WGUS74 KEWX 081536
FFSSAT
TXC149-285-287-081730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1035 AM CDT TUE JUN 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR LAVACA AND 
FAYETTE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR LEE COUNTY...


AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE HEAVIEST RAINS HAVE MOVED JUST TO THE EAST OF THE AREA.  HOWEVER 
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD 
ACROSS LAVACA...FAYETTE AND LEE COUNTIES WITH ADDITIONAL RAINFALL 
AMOUNTS OF ONE HALF INCH TO ONE INCH OVER THE NEXT COUPLE HOURS.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 2915 9698 2935 9662 2962 9694 2999 9663
          3050 9697 2998 9700 2959 9712

$$
000 
WGUS74 KEWX 081643
FFSSAT
TXC149-285-287-081730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1140 AM CDT TUE JUN 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR LAVACA AND 
FAYETTE COUNTIES...

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR LEE COUNTY...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED SHOWERS AND THUNDERSTORMS DECREASING IN INTENSITY THIS 
PAST HOUR.  THE HEAVIEST RAINS HAVE MOVED TO THE EAST OF THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE RAPIDLY 
NORTHWARD AT NEAR 35 MPH...PRODUCING AVERAGE RAINFALL AMOUNTS OF ONE 
QUARTER INCH WITH ISOLATED AMOUNTS BETWEEN ONE HALF AND ONE INCH 
POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 2942 9711 2915 9695 2927 9668 2962 9693
          2995 9672 3040 9696

$$
000 
WGUS74 KEWX 081802
FFSSAT
TXC287-081830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
100 PM CDT TUE JUN 8 2004

...THE FLASH FLOOD WARNING FOR LEE COUNTY HAS EXPIRED...

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS TODAY...

SHOWERS OVER LEE COUNTY WERE CONTINUING BUT HAVE DECREASED IN
COVERAGE AND INTENSITY.  THE FLASH FLOOD WARNING FOR LEE COUNTY HAS
BEEN ALLOWED TO EXPIRE.  RESIDUAL FLOODING MAY CONTINUE FOR SEVERAL
MORE HOURS SO CAUTION IS STILL ADVISED. ADDITIONAL THUNDERSTORMS WITH
HEAVY RAIN ARE POSSIBLE LATER THIS AFTERNOON AS STORMS MOVE IN
FROM THE SOUTH.

LAT...LON 2925 9710 2928 9668 2965 9694 2999 9663
          3034 9696

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 4:06 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 4:06 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 AM CDT TUE JUN  8 2004

.DISCUSSION...
HEAVY RAIN EVENT WELL UNDERWAY NOW...WITH AN AVERAGE RANGE FOR
RAINFALL TOTALS SO FAR OF 0.50-1.00 INCH. THE HIGHEST TOTALS SO FAR
ARE IN LAVACA COUNTY AND ARE NEAR 4.00 INCHES. A LOOK AT BRO AND CRP
RADARS SHOWS MORE PRECIP ON THE WAY. PWATS AT 00Z WERE OVER 2
INCHES AT BOTH BRO AND CRP...WITH SATELLITE ESTIMATE PWATS CLOSE TO
2.5 INCHES PUSHING NORTH INTO SOUTH TEXAS. GIVEN THIS TROPICAL TAP...
ONGOING PRECIP AND LATEST MODEL SOLUTIONS...WILL GO WITH 100 POPS
TODAY...AND HIGH POPS THROUGH WEDNESDAY. INCREASED QPF AND EXTENDED
MENTION OF LOCALLY HEAVY RAINFALL INTO WEDNESDAY. WILL LEAVE FLASH
FLOOD WATCH AS-IS FOR NOW...BUT MAY NEED TO EXTENDED IT THROUGH
TONIGHT AND WEST INTO THE HILL COUNTRY. WILL REEVALUATE WHEN THE 06Z
GFS DATA COME IN.

THE WESTERLIES ARE FORECAST TO PUSH INTO CENTRAL TEXAS LATE
WEDNESDAY INTO THURSDAY...WHICH WILL DECREASE PWATS AND SHOVE THE
TROPICAL PLUME EAST. LOOK FOR A SIGNIFICANT DECREASE IN POPS
BEGINNING THU...WITH ONLY SLIGHT CHANCE POPS MAKING APPEARANCES
NEXT WEEKEND. TEMPS WILL INCREASE BACK TO NORMAL BY THU/FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  70  85  76 / 100  80  60  30
AUSTIN BERGSTROM INTL AIRPORT  80  72  84  75 / 100  80  70  40
DEL RIO INTL AIRPORT           88  76  90  76 /  30  10  10  10
SAN ANTONIO INTL AIRPORT       80  71  84  76 / 100  80  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THRU 4PM TXZ173-
191>194-204>209-219>225.

&&

11/03
Hazardous weather outlook, Jun 8, 5:15 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT TUE JUN 8 2004

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
515 AM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH 4 PM CDT
THIS AFTERNOON FOR THE INTERSTATE 35 CORRIDOR AND EASTWARD...
INCLUDING THE CITIES OF AUSTIN AND SAN ANTONIO.  A PLUME OF VERY
MOIST...TROPICAL AIR WILL INTERACT WITH UPPER AIR DISTURBANCES TO
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH THE DAY. AN ADDITIONAL
1 TO 1.5 INCHES OF RAIN ARE EXPECTED IN THE WATCH AREA.  SHOWERS AND
THUNDERSTORMS WILL PERSIST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE TROPICAL MOISTURE PLUME SHOULD START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WEDNESDAY WITH A SIGNIFICANT DECREASE IN
SHOWER ACTIVITY EXPECTED BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:35 AM CDTFlash Flood WarningEWXFayette, Lavaca3 hr
Jun 8, 2:57 PM CDTFlash Flood WarningEWXLavaca3 hr
Jun 8, 6:05 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 6:58 PM CDTTornado WarningEWXFrio32 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.